Rhode Island, 2016

Tropical Storm and Strong Wind in Rhode Island, September 5, 2016

September 5, 2016 · NWS BOX · 8 events in 8 counties and zones

Hermine was named on August 31st as it intensified to a tropical storm in the Gulf of Mexico. She meandered about in the eastern Gulf of Mexico before moving northeastward across the Florida panhandle, through Georgia and then along the coast of North and South Carolina.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Hermine was named on August 31st as it intensified to a tropical storm in the Gulf of Mexico. She meandered about in the eastern Gulf of Mexico before moving northeastward across the Florida panhandle, through Georgia and then along the coast of North and South Carolina. She was a hurricane as she made landfall in Florida, then weakened to a tropical storm and finally a tropical depression as she moved off the coast of North Carolina. After moving off the coast of North Carolina, Hermine moved northeast, then north, then west, meandering south of southern New England for several days in early September.

While classified as a tropical system, Hermine's effects on southern New England were rather minimal. Rainfall added up to less than an inch for most locations and winds were generally below tropical storm force. Because trees were still fully leaved and we had higher wind gusts, there was some wind damage. Storm surge was highest during low tide so we had minimal coastal flooding impacts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 5, 10:33 AM EST, 2 hours earlier.

Area forecast discussion, Sep 5, 10:33 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Taunton MA
1133 AM EDT MON SEP 5 2016

.SYNOPSIS...
Hermine was 225 miles southeast of Nantucket this morning. As
Hermine begins to move towards the northwest, winds will increase
and rain will overspread RI and eastern MA today. This storm will
make its closest approach to southern New England Tuesday
evening...however in a weaker state. Periods of rain and wind may
linger into Tue or Wed. Very warm and humid conditions follow
Hermine later this week.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

1130 AM Update ...

Delayed onset of rain as satellite imagery showing clouds thinning
from Gulf of ME into eastern MA/RI and eastern CT. This is in
response to strong mid level anticyclonic flow across northern New
England which is resulting in deep layer subsidence bleeding down
into southern New England. As a result rain bands are eroding as
they come onshore into southeast MA. Thus rain will be delayed by
several hours and probably not reaching the Boston-Providence
corridor until 5 pm or later. Westward into CT/Western-central MA
dry weather prevails all day. Mesoscale guid handling this
subsidence/dry period very well and will follow this guid closely
into the afternoon. Thus forecast has been updated to reflect this
change. Earlier discussion below.

==================================================================

Winds ...

latest visible satellite imagery suggest the center circulation of
Hermine is about 225 miles southeast of Nantucket and beginning to
move NNW. At 10 am peak winds include 37 kt at Nantucket and 51 kt
at buoy 44008...54 miles southeast of Nantucket. Good model
agreement among 00z deterministic guid and 00z ensembles that
strongest wind field/low level jet will track across the south
coast of MA and RI between noon and 5 pm today. Thus expect NNE
winds gusting up to 55 mph across the islands including Block
island and gusts up to 45 mph or so along the immediate south
coast of MA and RI.

Rainfall ...

12z CHH sounding reveals a deep layer of dry air between 850 mb
and 500 mb. Thus rain bands moving onshore will initially dry up
before reaching the ground. However model guidance indicates as
Hermine rotates northwest the cyclonic branch of the warm conveyor
belt /WCB/ will pivot onshore with rain reaching Boston-Providence
corridor this afternoon and possibly into Worcester Hills and
eastern CT by sunset. Across the CT river valley /I-91 corridor/
dim sunshine this morning will be replaced by overcast skies this
afternoon...however dry weather should prevail.

Previous forecast capturing these meteorological details above...
thus not much change with this forecast update. Earlier discussion
below.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Hermine...

* Dangerous rip currents, rough surf and building seas will affect
  the southern New England coast and coastal waters through
  Wednesday.

* Tropical storm force wind gusts will continue on the coastal
  waters through tonight.

* Minor beach erosion possible with each high tide cycle along the
  RI coast and Nantucket. Any coastal flooding is expected to be
  minor and spotty.

Will follow the NHC forecast for Hermine as there continues to be
quite a bit of spread in the model guidance.  This track follows the
GFS track fairly closely and continues to be the most consistent of
the models and in the center of the guidance envelope.  So have
followed closely to the GFS for this portion of the forecast.
Hermine will circulate and wobble around south of New England
through much of Tuesday.  Beyond that, with the divergence in the
model guidance there is much more uncertainty with how quickly
Hermine exits out to sea. The ECMWF is a bit faster than the GFS but
regardless of how quickly the storm exits east out to sea, this
storm will have a greater marine impact than on land.

Wind...A decent pressure gradient will set up across southern New
England between high pressure to the north and Hermine to the south.
While winds from Hermine will be limited to the southern coastal
waters, this pressure gradient will result in strong, gusty winds
south of the Massachusetts Turnpike.

Rainfall...Outer bands of rainfall from Hermine can be seen on our
radar southeast of Nantucket as of 4 AM this morning.  These showers
will move with Hermine as she moves to the northwest.  However,
whether this rain reaches southern New England will depend on how
much northward movement there is, as compared with westward
movement.  The best chances for rain will be along the south coast
and in southeastern Massachusetts, including the Cape and Islands.

Expect 1 to 2 inches of rain across the Cape and Islands, less than
an inch across the rest of eastern Massachusetts and Rhode Island.
Much of western Massachusetts and Connecticut may end up with little
to no appreciable rainfall.  Showery weather may continue through
Wednesday, depending on the track and speed of Hermine's departure.

Beachgoers...As Hermine continues to move to the northwest today,
seas will continue to build. This will result in rough surf and
dangerous rip currents. Because the seas will remain high through
Wednesday, the threat for dangerous rip currents will continue
through then as well. Beachgoers are encouraged to swim only at
beaches with lifeguards.

Coastal Impacts...See tides and coastal flooding section below.

While confidence is increasing in the impacts listed above, it is
still not a high confidence forecast.  A small shift to the north or
the south in the track could result in much greater impacts to
southern New England or very little, if any, impact.  Keep attuned
to forecasts to stay abreast of the latest developments and be
prepared.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Big Picture...

With the departure of Hermine, the larger scale pattern reasserts.
Upper ridge over the West Atlantic, with a shortwave trough moving
from the Pacific Northwest across the Northern Plains, then
lifting through Quebec next weekend. This is mainly a dry period,
but the passing shortwave may support a cold front that reaches
south through Southern New England over the weekend. Contour heights
are above normal through the late week and weekend, so
temperatures should be above normal.

Details...

Uncertainty on timing this far out. Possibly one cold front
Thursday. Better chance of a cold front passage either Saturday or
Sunday. These could bring a chance of showers and maybe a
thunderstorm. Temps aloft are equiv to 15-17C, which would suggest
max sfc temps of 85 to 90F.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

1015 AM update ...

Not much change from 12z TAFs. Light rain over Cape Cod will be
slow to move westward into RI and eastern MA given dry air aloft.
Strongest winds today across the south coast of MA and RI between
noon and 5 pm. Earlier discussion below.

====================================================================

Today... VFR all day in western MA and CT. MVFR ceilings from
Hermine is over Cape Cod and the Islands this morning and will
move across RI/eastern MA this afternoon. Areas of IFR possible
on the Islands. Northeast winds will increase along the south
coast with sustained speeds 25-35 knots and gusts 35 to 40 knots.

Tonight... MVFR across the Central Hills and Eastern MA and RI.
Possible IFR at Worcester and on the Cape and Islands. Gusty
Northeast winds will diminish through the night.

Tuesday-Wednesday... Lingering MVFR with some IFR in rain and fog
from offshore Hermine. Conditions improve to VFR Wednesday as
Hermine moves off to the east. Northeast winds less than 20
knots.

KBOS Terminal ... High confidence in trends but lower in exact
timing of onset of rain and lower cigs. Northeast winds increase
through today.

KBDL Terminal ... High confidence in trends but lower in exact
timing details such as lower MVFR cigs tonight and potential rain
chances.

Outlook /Thursday through Friday/...

VFR. Scattered afternoon showers/thunderstorms possible in Western
MA late Thursday.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Wednesday Night/...

1015 AM update ...

At 10 am buoy 44008 /Nantucket Shoals/ reporting wind gusts up to
51 kt! 37 kt at Nantucket airport. Strongest winds up to 50 kt
will be observed between noon and 5 pm across the ocean waters
south of the islands. Given NNE trajectory dangerous seas will
develop south and east of Nantucket. Earlier discussion below.

==================================================================

***Tropical Storm Headlines are out for the southern coastal waters,
including Narragansett Bay and Cape Cod Bay***

***Seas increase to up to 15 to 20 feet and tropical storm force
 winds are expected on the southern waters with the approach of
 Hermine***

High confidence in trends...lower confidence in exact timing.  Seas
will increase as Hermine approaches southern New England from the
south. Expect 15 to 20 foot seas to build on the southern outer
waters today. Seas will diminish somewhat on Tuesday as Hermine
sinks back to the south a bit. Tropical storm force wind gusts are
expected through this evening. Winds will diminish but remain
above small craft criteria through Tuesday.

Outlook /Thursday through Friday/...

There may be a bit of an ebb and flow to how high the seas are as
Hermine meanders about south of the region, but seas are expected to
remain above 8 to 12 feet through Wednesday on the southern
waters. On the nearshore waters, seas 5 to 8 feet will be just
offshore. Seas look to start diminishing Thursday. Winds will
remain below tropical storm force through the remainder of the
period. Expect small craft criteria, particularly on the seas, to
be met throughout much of the period on the outer waters.

&&

.TIDES/COASTAL FLOODING...
Minor to possibly moderate beach erosion will be likely along the
ocean exposed shorelines of the RI south coast. Nantucket, and Cape
Cod from Wellfleet to Chatham with each high tide cycle.

Astronomical tides are relatively low early this week, and this will
help to mitigate any coastal inundation concerns. Expect little
more that splash over at the time of high tide along south and
east facing coasts along the RI and MA south coast, Cape Cod ocean
side, and the islands. Minor beach erosion with pockets of
moderate erosion will be likely over several high tide cycles
along the RI/MA south coast, ocean side Cape Cod, and south/east
sides of the islands due to large swells moving onto the shoreline
from the southeast. As of 1030 am, 20 foot combined wind wave and
swells were being reported from buoys located at Nantucket Shoals
and Georges Bank.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Tropical Storm Warning for MAZ020>024.
RI...Tropical Storm Warning for RIZ002-004>008.
MARINE...Tropical Storm Warning for ANZ231>237-254>256.
     Small Craft Advisory until 8 PM EDT this evening for ANZ230.
     Gale Warning until 8 PM EDT this evening for ANZ250.
     Small Craft Advisory until 5 AM EDT Wednesday for ANZ251.

&&

SYNOPSIS...WTB/RLG
NEAR TERM...WTB/Nocera/RLG
SHORT TERM...RLG
LONG TERM...WTB
AVIATION...WTB/Nocera/RLG
MARINE...Nocera/RLG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 5, 3:16 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
416 AM EDT MON SEP 5 2016

CTZ002>004-MAZ002>019-026-RIZ001-003-060830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-
NORTHWEST PROVIDENCE RI-WESTERN KENT RI-
416 AM EDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020>024-RIZ002-004>008-060830-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-SOUTHEAST PROVIDENCE RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
416 AM EDT MON SEP 5 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS...
NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ231>237-254>256-060830-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
416 AM EDT MON SEP 5 2016

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230-251-060830-
BOSTON HARBOR-MASSACHUSETTS BAY AND IPSWICH BAY-
416 AM EDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ250-060830-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
416 AM EDT MON SEP 5 2016

...GALE WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RLG

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Sep 5, 10:44 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1144 AM EDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TROPICAL STORM   FALMOUTH                41.55N  70.61W
09/04/2016                   BARNSTABLE         MA   AMATEUR RADIO

            TREE BRANCH FELL ON WIRE AFFECTING ONE HOME ON NYES
            ROAD.

0857 AM     TROPICAL STORM   CHATHAM                 41.68N  69.96W
09/05/2016                   BARNSTABLE         MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON BARN HILL ROAD AT AUNT NABBYS LANE

1010 AM     TROPICAL STORM   EDGARTOWN               41.38N  70.53W
09/05/2016                   DUKES              MA   AMATEUR RADIO

            POWER LINES FROM POLE TO HOUSE DOWN ON SIMPSONS LANE.

1123 AM     NON-TSTM WND GST NANTUCKET               41.27N  70.10W
09/05/2016  M58 MPH          NANTUCKET          MA   AMATEUR RADIO

1131 AM     HIGH SUST WINDS  NANTUCKET               41.27N  70.10W
09/05/2016  M43 MPH          NANTUCKET          MA   AMATEUR RADIO

&&

KAB
Local storm report, Sep 5, 11:21 AM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1221 PM EDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TROPICAL STORM   FALMOUTH                41.55N  70.61W
09/04/2016                   BARNSTABLE         MA   AMATEUR RADIO

            TREE BRANCH FELL ON WIRE AFFECTING ONE HOME ON NYES
            ROAD.

0857 AM     TROPICAL STORM   CHATHAM                 41.68N  69.96W
09/05/2016                   BARNSTABLE         MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON BARN HILL ROAD AT AUNT NABBYS LANE

1010 AM     TROPICAL STORM   EDGARTOWN               41.38N  70.53W
09/05/2016                   DUKES              MA   AMATEUR RADIO

            POWER LINES FROM POLE TO HOUSE DOWN ON SIMPSONS LANE.

1123 AM     NON-TSTM WND GST NANTUCKET               41.27N  70.10W
09/05/2016  M58 MPH          NANTUCKET          MA   AMATEUR RADIO

1131 AM     HIGH SUST WINDS  NANTUCKET               41.27N  70.10W
09/05/2016  M43 MPH          NANTUCKET          MA   AMATEUR RADIO

1148 AM     HIGH SUST WINDS  2 ESE NANTUCKET         41.26N  70.07W
09/05/2016  M40 MPH          NANTUCKET          MA   ASOS

            ACK ASOS

1155 AM     TROPICAL STORM   NEW BEDFORD             41.66N  70.94W
09/05/2016                   BRISTOL            MA   AMATEUR RADIO

            BRANCH ON WIRES ON BRIARWOOD ROAD.

1211 PM     HIGH SUST WINDS  2 ESE NANTUCKET         41.26N  70.07W
09/05/2016  M41 MPH          NANTUCKET          MA   ASOS

            ACK ASOS

&&

KAB
Local storm report, Sep 5, 12:17 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
117 PM EDT MON SEP 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1136 AM     TROPICAL STORM   CHATHAM                 41.68N  69.96W
09/05/2016                   BARNSTABLE         MA   AMATEUR RADIO

            TREE DOWN ON CROWS POND ROAD

1237 PM     TROPICAL STORM   NEW BEDFORD             41.66N  70.94W
09/05/2016                   BRISTOL            MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON PHONE WIRES ON NASH ROAD AT BROOK
            STREET.

1238 PM     TROPICAL STORM   FALMOUTH                41.55N  70.61W
09/05/2016                   BARNSTABLE         MA   AMATEUR RADIO

            LARGE BRANCH DOWN ON POWER LINES REMOVED BY PD

1255 PM     TROPICAL STORM   ACUSHNET                41.69N  70.91W
09/05/2016                   BRISTOL            MA   AMATEUR RADIO

            TREE DOWN ON PERRY LANE BY NEW BEDFORD ROAD

1259 PM     TROPICAL STORM   NEW BEDFORD             41.66N  70.94W
09/05/2016                   BRISTOL            MA   AMATEUR RADIO

            LARGE TREE LIMB DOWN AT THE ENTRANCE TO BUTTONWOOD PARK

0107 PM     TROPICAL STORM   MARION                  41.70N  70.76W
09/05/2016                   PLYMOUTH           MA   AMATEUR RADIO

            TREE DOWN AT COUNTY ROAD AND BLACKMORE POND ROAD

&&

DUNTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 strong wind, 2 tropical storm. Local standard time, as filed.

Tropical Storm, Washington

When
September 5, 12:33 PM EST to 7:18 PM EST
Where
Washington forecast zone
Property damage
$60,000
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The WeatherFlow sites at Point Judith and the University of Rhode Island recorded sustained wind speeds of 36 and 39 knots, respectively. The National Ocean Service Physical Oceanographic Real Time System at Quonset Point recorded sustained wind speeds of 34 knots. In Hopkinton, a tree was downed on Woodville Road. In Charlestown, a tree was downed onto wires on Warren Road. In Narragansett, Route 138 was closed due to downed wires from Upper Collage Road past Kingstown Road. A tree was downed onto wires on Middlebridge Road. In Richmond, wires were downed on White Oak Drive. Trees and wires were downed on Shannock Hill Road. In Westerly, wires were downed on Wall Street. In Ashaway, a tree, wires, and a utility pole were downed on Collins Road, near Kenyon Mill Road. In Hope Valley, a tree was downed on Chepachet Road.

Strong Wind, Southeast Providence

When
September 5, 1:01 PM EST to 6:33 PM EST
Where
Southeast Providence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A tree was downed onto a car on Nichols Street in Cranston. A tree was downed on Calaman Road. In East Providence, a one foot diameter tree was downed onto Veterans Memorial Parkway.

Strong Wind, Western Kent

When
September 5, 1:12 PM EST to 6:18 PM EST
Where
Western Kent forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

A tree was downed onto Wickaboxet Drive in West Greenwich. A tree was downed on Route 102.

Strong Wind, Newport

When
September 5, 2:01 PM EST to 6:40 PM EST
Where
Newport forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$35,000
Reported by
Mesonet
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

The WeatherFlow sites at Prudence Island and Fogland recorded wind gusts to 42 and 44 knots, respectively. A tree was downed onto wires, a garage, and a car on Gibbs Avenue in Newport. The downed lines sparked a brush fire. A tree was downed onto a transformer on Rhode Island Avenue. In Tiverton, a tree was downed onto a house. Wires were downed onto East Road. In Middletown, trees were downed on Indian Avenue and Goldenrod Drive.

Strong Wind, Eastern Kent

When
September 5, 2:51 PM EST to 6:40 PM EST
Where
Eastern Kent forecast zone
Measured
48 kt (55 mph) measured gust
Property damage
$20,000
Reported by
ASOS
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

The Automated Surface Observing System at T.F. Green State Airport (KPVD) in Warwick recorded sustained wind speeds of 29 knots and gusts to 48 knots. In West Warwick, a utility pole was downed on New London Avenue. A tree was downed on Wakefield Street.

Strong Wind, Bristol

When
September 5, 2:52 PM EST to 4:41 PM EST
Where
Bristol forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

A large tree was downed on Asylum Road near the entrance to Colt State Park in Bristol. In Barrington, large tree limbs were downed.

Strong Wind, Northwest Providence

When
September 5, 3:33 PM EST to 6:43 PM EST
Where
Northwest Providence forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

A tree was downed, blocking Carpenter Road in Scituate. A large tree was downed onto wires on Howard Avenue.

Tropical Storm, Block Island

When
September 5, 4:51 PM EST to 5:51 PM EST
Where
Block Island forecast zone
Reported by
Mesonet
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The WeatherFlow site at Block Island Jetty recorded sustained wind speeds of 41 knots. No damage was reported.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2016Every state in 2016This day in weather historyWarnings in Rhode Island, September 2016The 2016 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660546, 660566, 660567, 660572, 660576, 660569, 660570, 660545.